Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 184, NWS Morristown, TN

September 26, 2016Campbell County, Claiborne County, Union County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Sep 26, 2016, 2:15 PM EDT for Campbell County, Claiborne County, Union County, Tennessee. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2016, 2:15 PM EDT (18:15 UTC)
Expired
Sep 26, 2016, 2:45 PM EDT
In force
30 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Campbell County, TN, Claiborne County, TN, Union County, TN

The radar

The Knoxville radar (KMRX), 50 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.3 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
222 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1543 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

392 
WUUS54 KMRX 261815
SVRMRX
TNC013-025-173-261845-
/O.NEW.KMRX.SV.W.0184.160926T1815Z-160926T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
215 PM EDT MON SEP 26 2016

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CAMPBELL COUNTY IN EASTERN TENNESSEE...
  WESTERN CLAIBORNE COUNTY IN EASTERN TENNESSEE...
  NORTHWESTERN UNION COUNTY IN EASTERN TENNESSEE...

* UNTIL 245 PM EDT

* AT 215 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
  PRUDEN...OR 12 MILES SOUTHWEST OF MIDDLESBORO...MOVING EAST AT 35
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SPRINGDALE...SANDLICK AND FINCASTLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3639 8364 3635 8403 3649 8406 3659 8382
      3658 8375
TIME...MOT...LOC 1815Z 254DEG 29KT 3646 8384 

HAIL...1.00IN
WIND...60MPH
 
$$

MJB
2 follow-up statements
622 
WWUS54 KMRX 261829
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
229 PM EDT MON SEP 26 2016

TNC013-261838-
/O.CAN.KMRX.SV.W.0184.000000T0000Z-160926T1845Z/
CAMPBELL TN-
229 PM EDT MON SEP 26 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CAMPBELL COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3658 8375 3639 8364 3638 8393 3639 8393
      3639 8392 3640 8391 3641 8391 3643 8390
      3643 8392 3646 8393 3647 8394 3652 8396
      3659 8383
TIME...MOT...LOC 1828Z 251DEG 28KT 3650 8373 

$$

TNC025-173-261845-
/O.CON.KMRX.SV.W.0184.000000T0000Z-160926T1845Z/
CLAIBORNE TN-UNION TN-
229 PM EDT MON SEP 26 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR WESTERN CLAIBORNE AND NORTH CENTRAL UNION COUNTIES...

AT 228 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF HARROGATE...OR 7 MILES SOUTH OF MIDDLESBORO...MOVING EAST AT
25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SPRINGDALE AND SANDLICK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3658 8375 3639 8364 3638 8393 3639 8393
      3639 8392 3640 8391 3641 8391 3643 8390
      3643 8392 3646 8393 3647 8394 3652 8396
      3659 8383
TIME...MOT...LOC 1828Z 251DEG 28KT 3650 8373 

HAIL...1.00IN
WIND...60MPH
 
$$

MJB
116 
WWUS54 KMRX 261849
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
249 PM EDT MON SEP 26 2016

TNC025-173-261858-
/O.EXP.KMRX.SV.W.0184.000000T0000Z-160926T1845Z/
CLAIBORNE TN-UNION TN-
249 PM EDT MON SEP 26 2016

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CLAIBORNE AND NORTH
CENTRAL UNION COUNTIES HAS EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3658 8375 3639 8364 3638 8393 3639 8393
      3639 8392 3640 8391 3641 8391 3643 8390
      3643 8392 3646 8393 3647 8394 3652 8396
      3659 8383
TIME...MOT...LOC 1842Z 254DEG 29KT 3650 8373 

$$

MJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 1:37 PM EDT, 38 minutes earlier.

Area forecast discussion, Sep 26, 1:37 PM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
137 PM EDT MON SEP 26 2016

.AVIATION...
Shower and thunderstorm chances continue to be likely at all TAF
sites this afternoon as a cold front pushes through the area. Sped
up timing from previous forecast by a few hours. Best window for
precip and convection at CHA and TYS will be from 18z through 22Z
and 19Z to 23Z at TRI. During this time VFR conditions are expected
for the majority but brief MVFR can't be ruled out with any passing
thunderstorm.

Later tonight, cigs come down due to residual low-level moisture
behind the front and will result in MVFR conditions for all sites.
Cigs will gradually lift to VFR later tomorrow morning as mixing
ensues.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

SR
Hazardous weather outlook, Sep 26, 3:19 AM EDT, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
319 AM EDT MON SEP 26 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-270730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
319 AM EDT MON SEP 26 2016 /219 AM CDT MON SEP 26 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 26, 1:12 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
112 PM EDT MON SEP 26 2016

TNZ069-070-073-261745-
KNOX TN-NORTH SEVIER TN-JEFFERSON TN-
112 PM EDT MON SEP 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KNOX...NORTHWESTERN
SEVIER AND CENTRAL JEFFERSON COUNTIES UNTIL 145 PM EDT...

AT 112 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SEVIERVILLE...MOVING EAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SEVIERVILLE...JEFFERSON CITY...NEW MARKET...MCMAHAN...
PIEDMONT AND KODAK.

LAT...LON 3589 8372 3599 8377 3611 8350 3593 8341
TIME...MOT...LOC 1712Z 248DEG 12KT 3597 8364

MJB
Special weather statement, Sep 26, 1:29 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
129 PM EDT MON SEP 26 2016

TNZ099-261800-
HAMILTON TN-
129 PM EDT MON SEP 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HAMILTON COUNTY
UNTIL 200 PM EDT...

AT 129 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ROSSVILLE...OR NEAR CHATTANOOGA...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHATTANOOGA...RIDGESIDE...RED BANK...LOOKOUT MOUNTAIN...
EAST RIDGE AND OOLTEWAH.

LAT...LON 3515 8528 3506 8510 3499 8520 3498 8545
TIME...MOT...LOC 1729Z 238DEG 23KT 3501 8529

MJB
Special weather statement, Sep 26, 1:37 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
137 PM EDT MON SEP 26 2016

TNZ068-261815-
LOUDON TN-
137 PM EDT MON SEP 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LOUDON COUNTY UNTIL 215
PM EDT...

AT 137 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LOUDON...MOVING NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LENOIR CITY...LOUDON...PHILADELPHIA AND TELLICO VILLAGE.

LAT...LON 3566 8440 3571 8445 3586 8423 3581 8417
      3577 8418 3576 8415 3574 8417 3571 8417
      3565 8429 3567 8432 3566 8433 3567 8435
      3565 8436 3564 8439
TIME...MOT...LOC 1737Z 237DEG 12KT 3572 8429

MJB
Special weather statement, Sep 26, 1:47 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
147 PM EDT MON SEP 26 2016

TNZ013-261830-
CAMPBELL TN-
147 PM EDT MON SEP 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 230
PM EDT...

AT 147 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LA FOLLETTE...MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LA FOLLETTE...JACKSBORO...CARYVILLE AND FINCASTLE.

LAT...LON 3647 8394 3646 8393 3643 8392 3643 8391
      3641 8390 3639 8392 3640 8395 3637 8395
      3635 8397 3632 8422 3644 8426 3654 8398
TIME...MOT...LOC 1747Z 265DEG 20KT 3640 8408

MJB
Special weather statement, Sep 26, 2:11 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
211 PM EDT MON SEP 26 2016

TNZ013-014-037-261900-
CAMPBELL TN-CLAIBORNE TN-UNION TN-
211 PM EDT MON SEP 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMPBELL...WESTERN
CLAIBORNE AND NORTHWESTERN UNION COUNTIES UNTIL 300 PM EDT...

AT 211 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTH OF PRUDEN...OR 12 MILES SOUTHWEST OF MIDDLESBORO...MOVING
EAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEW TAZEWELL...CLAIRFIELD...FINCASTLE...SPRINGDALE AND SANDLICK.

LAT...LON 3638 8362 3634 8410 3657 8400 3659 8376
      3658 8370
TIME...MOT...LOC 1811Z 254DEG 29KT 3646 8383

MJB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 1:12 PM EDTSpecial Weather StatementMRXJefferson33 min
Sep 26, 1:29 PM EDTSpecial Weather StatementMRXHamilton31 min
Sep 26, 1:37 PM EDTSpecial Weather StatementMRXLoudon38 min
Sep 26, 1:47 PM EDTSpecial Weather StatementMRXCampbell43 min
Sep 26, 1:59 PM EDTAreal Flood AdvisoryMRXHamilton3 hr
Sep 26, 2:11 PM EDTSpecial Weather StatementMRXClaiborne49 min
Sep 26, 2:18 PM EDTSpecial Weather StatementMRXLoudon42 min
Sep 26, 2:24 PM EDTSpecial Weather StatementMRXBradley51 min
Sep 26, 2:40 PM EDTAreal Flood AdvisoryMRXLoudon, Monroe3 hr
Sep 26, 2:42 PM EDTAreal Flood AdvisoryMRXBradley, Hamilton3 hr
Sep 26, 3:03 PM EDTSpecial Weather StatementMRXHawkins42 min
Sep 26, 3:44 PM EDTSpecial Weather StatementMRXUnion46 min
Sep 26, 3:58 PM EDTSpecial Weather StatementMRXHamblen, Jefferson47 min
Sep 26, 4:28 PM EDTSpecial Weather StatementMRXGreene47 min
Sep 26, 4:33 PM EDTSpecial Weather StatementMRXLoudon42 min
Sep 26, 4:49 PM EDTSpecial Weather StatementMRXHamilton41 min
Sep 26, 4:51 PM EDTSpecial Weather StatementMRXWashington39 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.